Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 317, NWS Atlanta, GA

June 5, 2005DeKalb County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 5, 2005, 3:37 PM EDT for DeKalb County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2005, 3:37 PM EDT (19:37 UTC)
Expired
Jun 5, 2005, 4:00 PM EDT
In force
23 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County DeKalb County, GA

The radar

The Atlanta radar (KFFC), 55 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 051937
SVRFFC
GAC089-052000-
/O.NEW.KFFC.SV.W.0317.050605T1937Z-050605T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
337 PM EDT SUN JUN 5 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DEKALB COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 400 PM EDT

* AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LITHONIA...AND MOVING EAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  REDAN.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3375 8416 3367 8423 3364 8411 3372 8405

$$
1 follow-up statement
000 
WWUS52 KFFC 051954
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
350 PM EDT SUN JUN 5 2005

GAC089-052000-
/O.CON.KFFC.SV.W.0317.000000T0000Z-050605T2000Z/
DEKALB-
350 PM EDT SUN JUN 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EDT FOR
SOUTHEASTERN DEKALB COUNTY...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR LITHONIA...OR ABOUT NEAR CONYERS...MOVING
EAST AT 5 MPH.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM...ALONG WITH VERY 
HEAVY RAINFALL WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS.  
DRIVERS SHOULD USE CAUTION AS HEAVY RAIN WILL REDUCE VISIBILITY TO 
NEAR ZERO...ESPECIALLY DRIVERS ALONG INTERSTATE 20 NEAR LITHONIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3375 8416 3367 8423 3364 8411 3372 8405

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:40 PM EDT, 57 minutes earlier.

Area forecast discussion, Jun 5, 2:40 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
240 PM EDT SUN JUN 5 2005

.SHORT TERM...
LARGE SCALE PATTERNS REMAIN FAIRLY STATIC THROUGH THE SHORT TERM
PERIOD. UPPER RIDGE AXIS MOVES OFF EAST COAST MONDAY BUT NEW RIDGING
IN THE MISSISSIPPI VALLEY MOVES OVER THE EASTERN U.S. BY WEDNESDAY.
LARGE WESTERN ATLANTIC RIDGE POKES WESTWARD ACROSS THE GULF COAST
STATES THROUGH THE PERIOD KEEPING A MOIST LOW LEVEL FLOW OVER THE
REGION. WEAK COLD FRONT MAKES IT INTO THE REGION AS SURFACE RIDGE
WEAKENS A BIT MONDAY AND TUESDAY ALLOWING FOR A BIT MORE CONVECTIVE
ACTIVITY MONDAY THROUGH WEDNESDAY. FOR NOW I WILL LEAVE COVERAGE AS
SCATTERED. TEMPERATURES SHOULD REMAIN AT OR SLIGHTLY ABOVE SEASONAL
NORMALS THROUGH THE SHORT RANGE PERIOD...BUT INCREASED CLOUD COVER
AND PRECIPITATION WILL KEEP HIGHS FROM GETTING TOO HOT.

.LONG TERM...
THROUGH THE EXTENDED FORECAST PERIOD...UPPER RIDGE REMAINS ACROSS THE
SOUTHEASTERN U.S....BUT NOT DOMINANT ENOUGH WITH SUFFICIENT
SUBSIDENCE TO COMPLETELY SHUT OFF DIURNAL CONVECTIVE DEVELOPMENT.
WESTERN ATLANTIC RIDGE ALSO BUILDS BACK INTO THE AREA NICELY KEEPING
CONVECTION ISOLATED TO SCATTERED. TEMPERATURES WILL AGAIN REMAIN AT
OR SLIGHTLY ABOVE SEASONAL NORMALS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         71  85  71  86 /  20  40  30  40
ATHENS          68  86  69  87 /  20  40  30  40
GAINESVILLE     67  87  68  85 /  20  40  30  40
ROME            69  88  68  85 /  20  40  30  40
COLUMBUS        73  88  72  87 /  20  40  30  40
MACON           70  89  71  89 /  20  40  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

99/20
Hazardous weather outlook, Jun 5, 6:00 AM EDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
600 AM EDT SUN JUN 5 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
600 AM EDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY
EVENING...
...STORMS MAY APPROACH SEVERE LEVELS...

.SYNOPSIS...
SOUTHWEST TO WEST WINDS AT THE SURFACE AND HIGH PRESSURE BUILDING
ALOFT WILL KEEP A VERY WARM AND MOIST AIRMASS IN PLACE ACROSS
GEORGIA TODAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EARLY THIS EVENING AS DAYTIME TEMPERATURES RISE INTO
THE UPPER 80S TO NEAR 90. SOME THUNDERSTORMS MAY APPROACH SEVERE
LEVELS.

.PRIMARY HAZARD...
ISOLATED STORMS MAY APPROACH SEVERE LEVELS WITH FREQUENT LIGHTNING
...SMALL HAIL AND GUSTY WINDS POSSIBLE. TORRENTIAL RAINFALL MAY ALSO
PRODUCE SOME LOCALIZED FLOODING.

.DISCUSSION...
FLOW ALOFT WILL AGAIN BE VERY WEAK TODAY. INSTABILITY WILL BE MORE
THAN SUFFICIENT FOR THUNDERSTORMS HOWEVER WITH CAPE VALUES OF 1500
TO 2500. THUNDERSTORMS MAY APPROACH SEVERE LIMITS BECAUSE OF THE
HIGH INSTABILITY BUT WILL ALSO BE ISOLATED AND SHORT LIVED DUE TO
VERY WEAK VERTICAL WIND SHEAR. SOME STORMS MAY PRODUCE HAIL UP TO
PENNY SIZE AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF THE STORMS...SPOTTER ACTIVATION IS NOT
EXPECTED.

.DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
THROUGH SATURDAY.

&&

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jun 5, 3:26 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
326 PM EDT SUN JUN 5 2005

GAZ045-046-055-057-052000-

326 PM EDT SUN JUN 5 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN NORTHERN
HENRY...FAR EASTERN CLAYTON...ROCKDALE AND SOUTHERN DEKALB COUNTIES
UNTIL 400 PM EDT...

AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF STOCKBRIDGE...MOVING EAST AT 10
MPH.

LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS STORM AS IT MOVES EAST ACROSS EASTERN
CLAYTON AND SOUTHERN DEKALB COUNTY INTO ROCKDALE COUNTY. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE STOCKBRIDGE AND PANOLA
MOUNTAIN STATE PARK. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT
OF THE COUNTY BY 400 PM EDT.

SEVERE THUNDERSTORM CRITERIA...WHICH IS THREE-QUARTER INCH HAIL OR
DAMAGING WIND GUSTS OF 58 MPH OR HIGHER...ARE NOT EXPECTED WITH THESE
STORMS.

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.